Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 194, NWS Sioux Falls, SD

July 17, 2008Union County, South Dakota; Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 5:19 PM CDT for Union County, South Dakota; Plymouth County, Iowa. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 5:19 PM CDT (22:19 UTC)
Expired
Jul 17, 2008, 5:30 PM CDT
In force
11 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Plymouth County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1745 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 172220
SVRFSD
IAC149-SDC127-172300-
/O.NEW.KFSD.SV.W.0194.080717T2219Z-080717T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
519 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 600 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTH OF ELK POINT...OR 11 MILES EAST OF VERMILLION...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AKRON AROUND 540 PM CDT...
  ELK POINT AROUND 545 PM CDT...
  JEFFERSON AROUND 600 PM CDT...

AT 509 PM CDT...QUARTER SIZED HAIL WAS REPORTED 11 MILES NORTH OF 
ELK POINT.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4291 9634 4257 9654 4276 9681 4289 9681
TIME...MOT...LOC 2219Z 309DEG 9KT 4278 9670

$$

08
1 follow-up statement
000 
WWUS53 KFSD 172230
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT THU JUL 17 2008

IAC149-SDC127-172239-
/O.CAN.KFSD.SV.W.0194.000000T0000Z-080717T2300Z/
PLYMOUTH IA-UNION SD-
529 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION AND NORTHWESTERN
PLYMOUTH COUNTIES IS IN EFFECT UNTIL 545 PM CDT...

THE ORIGINAL WARNING REMAINS IN EFFECT UNTIL 545 PM CDT. THIS 
WARNING...WHICH WAS IN EFFECT UNTIL 600 PM CDT...WAS SENT IN ERROR.

LAT...LON 4291 9634 4257 9654 4276 9681 4289 9681
TIME...MOT...LOC 2229Z 309DEG 9KT 4276 9667

$$
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:20 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 17, 4:20 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT THU JUL 17 2008

.DISCUSSION...

VERY BUSY MIDSUMMER PATTERN FOR A CHANGE AS VARIOUS SHORT WAVES
PUNCH EWD OVER NRN PLAINS. QUESTION IS TIMING OF WAVES AND EXTENT
OF INTERACTION WITH LOW LVL BOUNDARY...MOISTURE INFLOW...AND
INSTABILITY. FOR THIS EVE...LEFTOVER BOUNDARY WITH SCT TSTMS STILL
AFFECTING SERN THIRD CWA. A FEW SVR STORMS STILL PSBL THRU EARLY EVE
WITH TROPICAL LIKE MOISTURE...BUT CONVERGENCE RATHER WEAK AND LAPSE
RATES NOT REALLY THAT GREAT. ANOTHER WEAKER BOUNDARY MOVG SWD FM
NERN SD...BUT CONVERGENCE EVEN WEAKER...AND KEPT A SLIGHT CHC IN
NRN CWA INTO THE EVE. NICE DAY EXPCD IN MOST OF CWA FOR FRI UNDER
WEAK RIDGE...BUT KEPT SMALL CHCS FAR SERN CWA IN CASE LINGERING
BOUNDARY CAN GO CONVECTIVE. NEXT MAIN EVENT APPEARS TO BE GOOD
SHORT WAVE MOVG EWD OVR CWA FM LATE FRI NGT THRU SAT...AND WENT
WITH DECENT POPS WITH THIS. GETS A LIT FUZZY AFT THIS...BUT
COMPOSITE OF VARIOUS MODELS INDICS SOME CHC TSTMS MAINLY ERN CWA
THRU SUN EVE...AND SRN CWA FOR MON INTO TUE AS POTENTIAL WEAK UPR
WAVES IN WNW FLOW ALOFT INTERACT WITH HUNG UP BOUNDARY. ANOTHER
DECENT RIDGE RIDING SHORT WAVE BRINGS BTR CHC TSTMS MAINLY SERN HLF
CWA FM TUE NGT THRU WED NGT. FOR TEMPS...USED COMPROMISE OF CURRENT
FCST AND GUID TEMPS WITH FAIRLY MINOR MODIFICATIONS.

&&

.AVIATION...
AREAS OF MIXED LYR MVFR CU ARND KHON AND KFSD WL SLOWLY RAISE TO
SCT-BKN VFR CLDS BEFORE DISSIPATING EARLY EVNG. OTHERWISE...EXPECT
GENERALLY VFR CONDITIONS WL PREVAIL. FOR KSUX VCNTY...WL HAVE THREAT
FOR IFR/MVFR CIGS/VSBYS IN SCT TSRA THRU ARND 03Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM
Hazardous weather outlook, Jul 17, 11:34 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 AM CDT THU JUL 17 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1134 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP MIDDAY ON THE SOUTHERN
FLANK OF AN EARLIER CONVECTIVE COMPLEX WHICH MOVED ACROSS
SOUTHERN MINNESOTA. THESE STORMS WILL BE MOST POPULOUS ACROSS
NORTHWEST IOWA NORTH OF HIGHWAY 18 INTO EARLY AFTERNOON...WITH
HAIL UP TO QUARTER SIZE AND WINDS TO 65 MPH THE PRIMARY THREAT.
AS THE AFTERNOON WEARS ON...ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP ALONG AND SOUTH OF A LINE FROM THE IOWA GREAT LAKES TO
VERMILLION SOUTH DAKOTA. THESE STORMS WILL BE CAPABLE OF HAIL TO
HALF DOLLAR SIZE AND WINDS OF 60 TO 65 MPH.  THE THREAT FOR
SEVERE STORMS SHOULD END ACROSS NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA BY LATE EVENING.

FLOODING...
LOCALLY HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS
NORTHWEST IOWA AND IMMEDIATELY NEIGHBORING AREAS THIS AFTERNOON
AND EVENING.  THIS WILL CREATE POTENTIAL FOR RAPID RISES IN SMALL
STREAMS AND DRAINAGES...AS WELL AS URBAN PONDING IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER NORTHWEST
IOWA AND NORTHEAST NEBRASKA FRIDAY. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHWEST IOWA AND
NEIGHBORING AREAS THROUGH MID EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 17, 11:24 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             2 WSW LITTLE ROCK       43.43N 95.92W
07/17/2008  E0.75 INCH       LYON               IA   TRAINED SPOTTER

            ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.

&&

HEITKAMP
Local storm report, Jul 17, 11:45 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             HILLS                   43.53N 96.36W
07/17/2008  E0.88 INCH       ROCK               MN   TRAINED SPOTTER

1004 AM     HAIL             WSW VALLEY SPRINGS      43.58N 96.47W
07/17/2008  M0.75 INCH       MINNEHAHA          SD   TRAINED SPOTTER

1023 AM     HAIL             HARRISBURG              43.43N 96.70W
07/17/2008  M1.00 INCH       LINCOLN            SD   PUBLIC

1120 AM     HAIL             2 WSW LITTLE ROCK       43.43N 95.92W
07/17/2008  E0.75 INCH       LYON               IA   TRAINED SPOTTER

            ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.

&&

HEITKAMP
Local storm report, Jul 17, 2:26 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     DOWNBURST        2 NW HARRISBURG         43.45N 96.73W
07/17/2008                   LINCOLN            SD   NWS STORM SURVEY

            60 TO 70 MPH WINDS RESULTED IN NUMEROUS TREES BEING
            DAMAGED, AS WELL AS OVER-TURNING A RV AND BREAKING A
            RESIDENTIAL WINDOW. THE STRONG WINDS CONTINUED FOR
            FIFTEEN MINUTES TO 1005 AM CDT.

&&

HEITKAMP
Local storm report, Jul 17, 2:31 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     DOWNBURST        2 NW HARRISBURG         43.45N 96.73W
07/17/2008                   LINCOLN            SD   NWS STORM SURVEY

            60 TO 70 MPH WINDS RESULTED IN NUMEROUS TREES BEING
            DAMAGED, AS WELL AS OVER-TURNING A RV AND BREAKING A
            HOUSE WINDOW. THE STRONG WINDS CONTINUED FOR FIFTEEN
            MINUTES TO 1005 AM CDT IN AREAS TO THE EAST.

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:55 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha50 min
Jul 17, 3:33 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner42 min
Jul 17, 5:02 PM CDTSevere Thunderstorm WarningFSDUnion43 min
Jul 17, 11:07 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola38 min
Jul 17, 12:31 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.